Reports of "serious harm" in patients dependent on opioid painkillers who suddenly stop taking the medication, or rapidly decrease the dose, have prompted a drug safety communication issued today by the US Food and Drug Administration (FDA).
Harms from abruptly stopping opioids or rapidly decreasing the dose include "serious withdrawal symptoms, uncontrolled pain, psychological distress, and suicide," the FDA said.
While the FDA continues to track this "safety concern," the agency is requiring changes to the prescribing label for these medicines that are intended for use in the outpatient setting. These changes are designed to promote safe tapering or discontinuing of opioids in patients who are physically dependent on the medication.
"At the FDA, we are continuing to aggressively confront the opioid crisis, while advancing policies to help make sure that patients with pain have access to appropriate, evidence-based care," Douglas Throckmorton, MD, deputy center director for regulatory programs in the FDA's Center for Drug Evaluation and Research, said in a statement.
The specific recommendations for clinicians outlined in today's safety communication include the following:
Do not abruptly discontinue opioids in patients who are physically dependent. Counsel them to not discontinue the medication on their own without first discussing the need for a gradual tapering regimen.
Ensure ongoing care of the patient and agree on an appropriate tapering schedule and follow-up plan so that patient and provider goals and expectations are clear and realistic.
When deciding how to discontinue or taper therapy, consider a variety of factors. These include the dose of the opioid analgesic the patient has been taking, the duration of treatment, the type of pain being treated, and the physical and psychological attributes of the patient.
There are no standard opioid-tapering schedules that are suitable for all patients. A patient-specific plan should be used to taper the dose gradually.
In general, for patients who are physically dependent on opioids, taper by an increment of no more than 10% to 25% every 2 to 4 weeks. It may be necessary to provide the patient with lower-dosage strengths to accomplish a successful taper.
If the patient is experiencing increased pain or serious withdrawal symptoms, it may be necessary to pause the taper for a period of time, raise the opioid analgesic to the previous dose, and then once stable, proceed with a more gradual taper.
When managing patients taking opioid analgesics, particularly those who have been treated for a long duration and/or with high doses for chronic pain, ensure that a multimodal approach to pain management, including mental health support (if needed), is in place prior to initiating an opioid analgesic taper. This may help optimize the treatment of chronic pain, as well as assist with the successful tapering of the opioid analgesic.
Patients who have been taking opioids for shorter time periods may tolerate a more rapid taper.
Frequent follow-up with patients is important. Reassess the patient regularly to manage pain and withdrawal symptoms that emerge.
Monitor patients for suicidal thoughts, use of other substances, or any changes in mood during the process.
When opioid analgesics are being discontinued due to a suspected substance use disorder, evaluate and treat the patient, or refer them for evaluation and evidenced-based treatment of the substance use disorder.
"The FDA remains committed to addressing the opioid crisis on all fronts, with a significant focus on decreasing unnecessary exposure to opioids and preventing new addiction; supporting the treatment of those with opioid use disorder; fostering the development of novel pain treatment therapies and opioids more resistant to abuse and misuse; and taking action against those involved in the illegal importation and sale of opioids," Throckmorton said.
"The agency will also continue to evaluate how opioids currently on the market are used, in both medical and illicit settings, and take regulatory action where needed," he added.
Healthcare providers are encouraged to report any adverse events related to opioids to MedWatch , the FDA's safety information and adverse event reporting program.
Medscape Medical News © 2019
Cite this: Megan Brooks. Abrupt Discontinuation of Opioids Dangerous, FDA Warns - Medscape - Apr 09, 2019.